Use of ondansetron and other antiemetics in the management of toxic acetaminophen ingestions.
West Virginia Poison Center, Charleston 25304, USA. email@example.com
BACKGROUND: Patients presenting with acetaminophen toxicity and vomiting are often treated with antiemetics so that orally administered N-acetylcysteine can be retained. The policy at the West Virginia Poison Center is to reserve ondansetron, an antiemetic with a higher cost than other antiemetics, as a second line agent for patients presenting within 8 hours of an acetaminophen ingestion. METHODS: A retrospective study of cases between January 1993 and December 1995, in which the primary or secondary drug ingested was an adult-strength, acetaminophen-only formulation and the ingestion resulted in vomiting. Seventy-eight patients with laboratory-verified acetaminophen toxicity and vomiting were evaluated for the type of antiemetics used and the antiemetic's effectiveness. RESULTS: Of the 78 acetaminophen toxic patients with vomiting, 17/51 patients (33.3%) who received a nonondansetron antiemetic failed therapy and required IV ondansetron. Of the 24 patients who received ondansetron, 4 patients (16.7%) failed therapy. All four patients who failed ondansetron therapy had previously failed other antiemetic therapy. DISCUSSION: Although ondansetron had a lower failure rate than nonondansetron antiemetics, almost two-thirds of acetaminophen toxic patients with vomiting did not require ondansetron to control their vomiting. Health care costs would have been higher had these patients received ondansetron as their initial therapy. Antiemetics were found to be highly effective as only 3/78 patients (4%) required IV N-acetylcysteine secondary to antiemetic failure. CONCLUSIONS: Ondansetron should be utilized as a second-line agent in the management of acetaminophen toxic patients with vomiting. Because of its lower failure rate, ondansetron should be administered as a first-line agent in patients with a delay in N-acetylcysteine administration approaching 8 or more hours.
Acute chemical pancreatitis associated with nonfatal strychnine poisoning.
Hernandez AF. Pomares J. Schiaffino S. Pla A. Villanueva E.
University Hospital, University of Granada School of Medicine, Spain. firstname.lastname@example.org
CASE REPORT: An 18-year-old female who accidentally ingested strychnine developed chemical pancreatitis in addition to the classical clinical picture of strychnine poisoning. Many drugs or chemicals have been reported to be associated with pancreatitis; however, this paper provides us with the first evidence that acute pancreatitis may follow strychnine poisoning. The patient survived despite the development of seizures, lactic acidosis, rhabdomyolysis, and pulmonary infiltrates. Toxicology testing confirmed the presence of strychnine in blood (2.17 mg/L), gastric aspirate, and urine. Attention is drawn to the fact that survival can follow the ingestion of large doses of strychnine providing there is no delay in diagnosis and treatment. The pathophysiologic mechanism of chemical pancreatitis is discussed.
Zinc gluconate: acute ingestion.
Lewis MR. Kokan L.
St. Anthony Family Medicine Residency, Denver, Colorado, USA.
CASE REPORT: Despite the popularity of zinc gluconate for use in attenuation of common cold symptoms, there is little information on the effects of acute overdose. A 17-year-old male ingested approximately 85 tablets or 4 g zinc gluconate (570 mg elemental zinc). He experienced severe nausea and vomiting within 30 minutes of the ingestion but had no further sequelae such as diarrhea, gastric erosions, esophageal burns, shock, neurologic dysfunction, symptoms of anemia, or hepatic inflammation. Serum zinc level was 4.97 mg/dL at approximately 5 hours postingestion.